Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Am I part of 10% of the people with permanent side effects of Efavirenz?
Dec 28, 2011

Dear. Dr. Henry,

On a previous email I asked about the possibility of stopping treatment because of the side effects of Atripla that persist after a month of starting treatment. You advise me to rather consider a different treatment regime because there are 10% of people that have permanent side effects of Atripla. I addressed that possibility with my doctor and he told me he wants to wait more. I have general weakness, dizziness, problems concentrating and numbness. I had never problems sleeping, with dreams nor any other side effect related with the central nervous system, or any other side effect at all. Over the pass of the month the general weakness has decreased in 50%, I could actually resume the gym this week but not sports; dizziness almost went out at week three totally but came back, it is overall also 50% less now, concentrated mainly after I wake up either in the morning or after napping and at night after taking the pill. Problems concentrating are usually in the morning, overall they have decreased 55% over the month, and numbness has decreased 55% overall too, concentrated now after I wake up and at night after taking the pill. Does this profile looks like one of unlucky patients that have permanent side effects of Efavirenz or do you agree with my doctor in that we should wait more? Are there cases at which side effects decrease at such a slow rate? One caveat that my doctor said may have affected is that on week three I moved temporarily from a city at sea level in Florida to a high altitude city in the Andes in South America,

Thanks,

Response from Dr. Henry

The altitude situation somewhat complications assessment of your central nervous sytem symptoms. Nonetheless, if you continued to not feel at all like your previous self after several months you may well be among the unlucky 5-10% with continued very annoying efavirenz side effects. In that case I would consider switching from efavirenz to another drug depending on what treatment options are available to you. KH



Previous
afraid for TB
Next
Complera vs Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement